High Wind, Bailey
- When
- March 24, 11:06 AM CST to 5:40 PM CST
- Where
- Bailey forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
A large and powerful storm system emerging from the Intermountain West generated strong winds and blowing dust for the southern High Plains. At times, the dust caused visibility to drop below two miles.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A large and powerful storm system emerging from the Intermountain West generated strong winds and blowing dust for the southern High Plains. At times, the dust caused visibility to drop below two miles. The most intense winds, gusting from 60 to 70 mph, targeted the western and northwestern South Plains into the southern Texas Panhandle. A peak gust of 77 mph was measured by the Texas Tech University West Texas Mesonet near Sundown (Cochran County). The fierce winds did cause damage in spots, including toppling a pontoon in Wolfforth (Lubbock County) and damaging a shed in western Lubbock County. Many tree limbs were downed, while reports of uprooted trees were also reported. When a Pacific cold front and stronger lift encountered better low-level moisture, scattered thunderstorms erupted and tracked quickly eastward over portions of the Rolling Plains. Storms became severe once they moved east of the Rolling Plains.
High wind gusts from the Texas Tech University West Texas mesonet network are below:
77 mph at Sundown (Cochran County),|69 mph at Olton (Lamb County),|69 mph at Earth (Lamb County),|67 mph at Morton (Cochran County),|67 mph at Levelland (Hockley County),|67 mph at Lesley (Hall County),|66 mph at Amherst (Lamb County),|66 mph at Vigo Park (Swisher County),|65 mph at Plains (Yoakum County),|65 mph at Friona (Parmer County),|64 mph at Plainview (Hale County),|64 mph at Abernathy (Hale County),|63 mph at Denver City (Yoakum County),|63 mph at Turkey (Hall County),|63 mph at Hart (Castro County),|63 mph at Brownfield (Terry County),|63 mph at Muleshoe (Bailey County),|63 mph at White River Lake (Crosby County),|62 mph at Tulia (Swisher County),|62 mph at Happy (Swisher County),|61 mph at Anton (Hockley County),|61 mph at Caprock Canyons State Park (Briscoe County),|60 mph at Aiken (Hale County),|60 mph at McAdoo (Dickens County),|60 mph at South Plains (Floyd County),|60 mph at Silverton (Briscoe County),|59 mph at Dimmitt (Castro County),|59 mph at Ralls (Crosby County), and|59 mph at Floydada (Floyd County).
The following high wind reports are from Automated Surface Observing Stations (ASOS) and Automated Weather Observing Systems (AWOS):
73 mph at Lubbock International Airport (Lubbock County),|67 mph at Levelland Municipal Airport (Hockley County), |60 mph at Childress Municipal Airport (Childress County), and|58 mph at Denver City Airport (Yoakum County).
Sustained high winds of 40 mph or greater were observed by the Texas Tech University West Texas mesonet sites below:
49 mph at O'Donnell (Lynn County),|45 mph at Northfield (Motley County),|44 mph at New Home (Lynn County),|43 mph at Roaring Springs (Motley County), |42 mph at Tahoka (Lynn County), and|42 mph at Graham (Garza County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 24, 5:32 AM CST, 5 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 632 AM CDT Sun Mar 24 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 343 AM CDT Sun Mar 24 2024 Winds remain the main story for today. The base of a deep 500 mb trough will move across the area, along with a potent ~50 kt low- level jet. Winds will gradually increase this morning, before peaking this afternoon under the LLJ core. Forecast soundings indicate winds aloft mixing down from around 550-600 mb. Increased high cloud cover in the afternoon may somewhat curtail peak gusts, however gusts to 70 mph are not unreasonable. Winds will be slightly lower off the Caprock, however could still gust as high as 60 mph. A High Wind Warning and Red Flag Warning remain in effect for much of the forecast area. The thunderstorm threat remains minimal, mainly due to a lack of available moisture. However strongest forcing associated with the aforementioned upper trough combined with a slight more southerly oriented flow may lead to a few isolated to scattered storms across the far southeastern Panhandle and eastern Rolling Plains. These are not expected to become severe. Highs will top out in the upper 60s to upper 70s. Winds will diminish by the evening, though remain elevated into the overnight hours. Blowing dust is also a concern and may reduce visibilities at times. Use caution if traveling. && .LONG TERM... (Monday through Saturday) Issued at 343 AM CDT Sun Mar 24 2024 Upper-level troughing will remain over the forecast area through the middle of the week helping to keep our temperatures cool along with a few chances of light precipitation. Monday morning a surface cold front will be moving south through the area. This front will bring colder air into the region along with an increase in clouds. This will knock high temperatures down 10-25 degrees below what we observe today with the southwest Texas Panhandle having high temps in the lower 40s and the Rolling Plains in the lower 60s. With lift being enhanced along and just behind the front a few light rain showers will be possible especially for locations on the Caprock. Surface high pressure will settle into the forecast area Monday night which despite the overcast skies should allow temperatures to drop near to below freezing area wide. Temperatures will remain cool on Tuesday with high temperatures mainly in the upper 50s to lower 60s. As another shortwave moves through the upper-level trough Tuesday afternoon through Wednesday, isentropic ascent will increase which should lead to another round of light rain showers. Upper-level ridging will begin to move over the forecast area on Thursday and remain overhead through Saturday which will help to boost temperatures back above normal through next weekend. /WI && .AVIATION... (12Z TAFS) Issued at 631 AM CDT Sun Mar 24 2024 There is high confidence for very strong southwest wind gusts at all terminals today. Winds will gradually increase this morning and gusts are expected to peak near 60 kts this afternoon before beginning to diminish in the evening. Visibility may also be reduced to MVFR with blowing dust, particularly at KLBB and KPVW. && .FIRE WEATHER... Issued at 343 AM CDT Sun Mar 24 2024 A Red Flag Warning remains in effect from 11 AM to 10 PM today for the South Plains and much of the far southern TX Panhandle with sustained winds of 35 to 45 mph expected and gusts to 70 mph. Fuels are slightly more moist elsewhere and despite temperatures in the upper 70s off the Caprock, a Fire Danger Statement will be in effect for counties not included in the Red Flag. Humidities for all areas will fall to near 15%. Winds will gradually diminish through tonight but remain gusty into the overnight hours Monday morning. A cold front will move through the area Monday morning which will bring a northerly wind shift along with much cooler temperatures. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 10 PM CDT this evening for TXZ021>025-027>030-033>036-039>042. High Wind Warning from 11 AM this morning to 10 PM CDT this evening for TXZ021>037-039>042. Wind Advisory from 11 AM this morning to 10 PM CDT this evening for TXZ038-043-044. && SHORT TERM...19 LONG TERM....58 AVIATION...19
Hazardous Weather Outlook National Weather Service Lubbock TX 359 AM CDT Sun Mar 24 2024 TXZ021>044-250900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 359 AM CDT Sun Mar 24 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Sustained southwest winds of 35 to 45 mph with gusts to 70 mph are expected over most of the region today. A High Wind Warning is in effect from 11 AM until 10 PM for the far southern Texas Panhandle, the South Plains, and portions of the Rolling Plains. These winds may result in significant visibility reductions from blowing dust, especially on the Caprock. Slightly weaker winds are expected across the southern Rolling Plains, and a Wind Advisory is in effect for King, Kent, and Stonewall Counties from 11 AM until 10 PM today. Critical fire weather conditions are expected across most of the far southern Texas Panhandle and South Plains today. A Red Flag Warning is in effect from 11 AM until 10 PM for areas on the Caprock and most of the far southern Texas Panhandle, and a Fire Danger Statement is in effect for the remainder of the area. There is a low chance of thunderstorms across the far southeastern Texas Panhandle and eastern Rolling Plains on Sunday afternoon. Widespread severe weather is not currently expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Light snow is possible Monday morning across the far southwestern Texas Panhandle however no accumulations are expected at this time. Elevated fire weather conditions may return to portions of the forecast area late in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
20 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160781, 1159915, 1159917, 1159934, 1159916, 1160779, 1159926, 1160789, 1160778, 1160798, 1160783, 1159919, 1160775, 1160886, 1160790, 1160786, 1160780, 1160782, 1160788, 1160791.